Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 100, NWS Jackson, MS

March 9, 2017Scott County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 9, 2017, 6:28 PM CST for Scott County, Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2017, 6:28 PM CST (00:28 UTC)
Expired
Mar 9, 2017, 7:15 PM CST
In force
47 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Scott County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 45 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2017-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1195 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2017-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1195 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

626 
WUUS54 KJAN 100028
SVRJAN
MSC123-100115-
/O.NEW.KJAN.SV.W.0100.170310T0028Z-170310T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
628 PM CST THU MAR 9 2017

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Southeastern Scott County in central Mississippi...

* Until 715 PM CST

* At 628 PM CST, a severe thunderstorm was located near Pulaski, or
  near Morton, moving east at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Pulaski around 640 PM CST. 
  Homewood around 700 PM CST. 
  Forest around 710 PM CST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3222 8943 3223 8965 3239 8963 3239 8940
TIME...MOT...LOC 0028Z 274DEG 16KT 3230 8966 

HAIL...1.25IN
WIND...60MPH
 
$$

DC
3 follow-up statements
463 
WWUS54 KJAN 100046
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
646 PM CST THU MAR 9 2017

MSC123-100115-
/O.CON.KJAN.SV.W.0100.000000T0000Z-170310T0115Z/
Scott MS-
646 PM CST THU MAR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CST
FOR SOUTHEASTERN SCOTT COUNTY...

At 645 PM CST, a severe thunderstorm was located over Pulaski, or 7
miles southeast of Morton, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Homewood around 700 PM CST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3222 8943 3223 8964 3239 8961 3239 8940
TIME...MOT...LOC 0045Z 279DEG 17KT 3228 8957 

HAIL...1.00IN
WIND...60MPH
 
$$

DC
919 
WWUS54 KJAN 100100
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
700 PM CST THU MAR 9 2017

MSC123-100115-
/O.CON.KJAN.SV.W.0100.000000T0000Z-170310T0115Z/
Scott MS-
700 PM CST THU MAR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CST
FOR SOUTHEASTERN SCOTT COUNTY...

At 700 PM CST, a severe thunderstorm was located over Homewood, or
near Forest, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of
southeastern Scott County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3223 8957 3232 8955 3232 8941 3222 8943
TIME...MOT...LOC 0100Z 274DEG 16KT 3228 8949 

HAIL...1.00IN
WIND...60MPH
 
$$

DC
093 
WWUS54 KJAN 100106
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
706 PM CST THU MAR 9 2017

MSC123-100116-
/O.EXP.KJAN.SV.W.0100.000000T0000Z-170310T0115Z/
Scott MS-
706 PM CST THU MAR 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SCOTT COUNTY WILL
EXPIRE AT 715 PM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 3223 8957 3232 8955 3232 8941 3222 8943
TIME...MOT...LOC 0105Z 274DEG 16KT 3228 8947 

$$

DC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 5:28 PM CST, 1 hour earlier.

Area forecast discussion, Mar 9, 5:28 PM CST, 1 hour before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
528 PM CST Thu Mar 9 2017

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
Isolated convection has developed over the area in the last couple
of hours and should linger into the evening. More widespread
showers and thunderstorms will move in from the north after
midnight and affect all TAF sites with lower ceilings and reduced
visibilities. All of this is ahead of a cold front that will
sweep through the region after midnight switching the winds from
the south to the north. Ceilings will lower during the evening to
MVFR with some localized IFR conditions. After the frontal
passage, ceilings will gradually improve through the end of the
period./26/

&&

.DISCUSSION...Tonight through Friday:
main concern in the near term is the potential for strong to
severe wind gusts over our northern most zones just after midnight
tonight. Otherwise...a 1023mb high centered over the northern
Gulf coast remains dominant with very little convection over the
CWA this afternoon. In fact, there has been less cloud cover than
anticipated which has allowed temperatures to climb into the lower
80s across our southern zones. Warmer than normal temperatures
will continue tonight but instability will wain through the
evening. An upstream shortwave may help develop a complex of
thunderstorms capable of producing damaging wind gusts well to our
northwest. Model consensus suggests the bulk of this activity
will track just northeast of our CWA but our northern most zones
may see the trailing portion of the line drop into the area after
midnight. This convection is expected to weaken as it drops south
through the remainder of our CWA through Friday morning. This line
of convection will precede a cold front that will bring in a
cooler and much drier airmass to our area by Friday evening. The
resulting CAA will hold high temperatures in the 60s across our
north while our southeast most zones wl see upper 70s again before
the cold front moves through. /22/

Friday night through next Wednesday night:

For the period it looks like we will have a cool late winter pattern
across the region with the risk of some late season freezing
temperatures across our northern counties. The primary risk days
will be Monday night and Tuesday night. Several short wave troughs
will come across the region during the period. This will result in a
cool polar airmass coming into the forecast area during the period,
which may affect some tender spring vegetation during the period.

On Friday night the rains will have moved out of the region. This
will be a brief dry period before we start to get some isentropic
lift as the first short wave comes into the region from the Southern
Plains over the weekend. This will occur in the left entrance region
a strong northern gulf upper jet axis. Precipitable water will
increase to near 1.3 inches near the Interstate 20 corridor on
Saturday from deep layer moisture currently over the Western Gulf.
This will combine with elevated instability for widespread rain and
some embedded elevated convection from late Saturday through
Saturday night. The latest 12z models continue to show the coastal
cyclogenesis, which will bring the best potential for any surface
base storms and severe weather well south of the forecast area with
this system. We will still need to monitor the coastal front
position in the coming model runs which could bring some significant
different impacts to our counties. In any case, strong lift and
significant moisture could also bring locally heavy rainfall.
The potential is not enough to include in the Hazardous Weather
Outlook.

Expect the rain and embedded convection to decrease from the
northwest on late Saturday night. A cooler airmass will be
moving into the forecast area in the wake of this system.
Sunday will be a cooler day as the rain ends from the northwest.
The second bout of dry weather will continue through Sunday night.

The second shortwave trough will be moving into the forecast area
for early next week. This will bring an even colder airmass
into the region. This will occur as the eastern Conus trough becomes
more amplified as it brings a better southern track of the polar
airmass. This second system will not have alot of moisture to deal
with as precipitable water will only be around a half inch or less.
So as with the previous midshift shift will keep the forecast dry
for now. The primary weather concern will continue to be the
potential for freezing temperatures for Monday night, and Tuesday
night. High pressure ridge center will be extending south over the
region on Tuesday night,which will be the best night for a late-
season freeze.  This could be especially impactful given how early
the growing season started this year, so will need to monitor this
potential closely over the next few days. As we go into Wednesday
into Wednesday night cool surface high pressure will track to the
east as we get back into gulf return flow. Temperatures will start
to moderate.

Looking ahead models have a disagreements with a another short wave
coming into the region for the remainder of the work week. The Euro
model showed a weak moisture field with it, while the GFS and
Canadian showed enough moisture to give the region some rain
chances./17/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       62  72  46  64 /  73  47   2  54
Meridian      61  73  44  66 /  77  52   2  41
Vicksburg     62  71  48  63 /  63  54   2  58
Hattiesburg   60  77  49  70 /  33  61   4  42
Natchez       62  73  53  65 /  31  60   5  62
Greenville    58  64  42  54 /  69  11   2  51
Greenwood     59  66  41  58 /  76  12   2  46

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Mar 9, 2:49 PM CST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
249 PM CST Thu Mar 9 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ034>038-040>066-072>074-
102100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Washington-
Humphreys-Holmes-Attala-Winston-Issaquena-Sharkey-Yazoo-
Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-
Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-
Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-
Jones-Marion-Lamar-Forrest-
249 PM CST Thu Mar 9 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, northwest
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Friday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

MSZ018-019-025>033-039-102100-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-
Lowndes-Choctaw-Oktibbeha-Noxubee-
249 PM CST Thu Mar 9 2017

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and north central
Mississippi.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

A line of thunderstorms will drop into the area after midnight
tonight. Damaging wind gusts of 60 mph will be possible with the
line. The line is expected to weaken as it moves south and will
be well south of the area before sunrise.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Mar 9, 4:34 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Jackson MS
434 PM CST THU MAR 9 2017

MSZ062-063-092300-
Lawrence MS-Lincoln MS-
434 PM CST THU MAR 9 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LINCOLN AND
SOUTHWESTERN LAWRENCE COUNTIES UNTIL 500 PM CST...

At 433 PM CST, Meteorologists were tracking a strong thunderstorm
over East Lincoln, or 10 miles southeast of Brookhaven, moving east
at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Monticello around 500 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3148 9046 3163 9037 3159 9006 3142 9014
TIME...MOT...LOC 2233Z 275DEG 21KT 3153 9029

DC
Local storm report, Mar 9, 5:49 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
549 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             SILVER CREEK            31.60N 90.00W
03/09/2017  E0.88 INCH       LAWRENCE           MS   EMERGENCY MNGR

            NICKEL SIZE HAIL IN THE SILVER CREEK AREA.

&&

TW
Local storm report, Mar 9, 6:01 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
601 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             WSW TILTON              31.41N 90.02W
03/09/2017  E1.50 INCH       LAWRENCE           MS   EMERGENCY MNGR

            PING PONG BALL SIZE HAIL REPORTED IN THE TILTON AREA.

&&

TW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 6:09 PM CSTSevere Thunderstorm WarningJANWebster51 min
Mar 9, 6:36 PM CSTSevere Thunderstorm WarningJANChoctaw, Oktibbeha39 min
Mar 9, 7:12 PM CSTSevere Thunderstorm WarningJANLowndes, Oktibbeha48 min
Mar 9, 7:58 PM CSTSevere Thunderstorm WarningJANLowndes34 min
Mar 10, 1:31 AM CSTSpecial Weather StatementJANCarroll, Grenada, Leflore, Montgomery, Sunflower, Webster59 min
Mar 10, 1:56 AM CSTSpecial Weather StatementJANClay, Lowndes, Oktibbeha64 min
Mar 10, 2:26 AM CSTSpecial Weather StatementJANAttala, Choctaw, Holmes, Noxubee, Winston64 min
Mar 10, 3:10 AM CSTSpecial Weather StatementJANKemper, Leake, Madison, Neshoba65 min
Mar 10, 4:04 AM CSTSpecial Weather StatementJANClarke, Lauderdale, Newton, Rankin, Scott56 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.